advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Hungary:

My doctor said it is highly important to inject the Lantus at the same hour every day, but could not come up with any reason for that. What is the significance of injecting at one exact hour?

I experience the dawn phenomenon. I am taking nine units of Regular at 6:30 p.m., and 11 units of Lantus before bedtime, which is 11 p.m. I eat a quick carbohydrate at bedtime. Somehow, I keep waking up with my blood sugar between 300 to 350 mg/dl [16.7 to 19.4 mmol/L], but I am not sure whether it's because of eating at bedtime with not enough insulin backup, having a hypoglycemic reaction at night or not giving enough insulin to protect me from the dawn phenomenon. What do you think could be causing this?

If I inject more Lantus at night to cover the dawn phenomenon, I have hypoglycemic reactions at night. If I inject less, I experience the dawn phenomenon. Is there any other way to handle the dawn phenomenon?

Answer:

I would attempt to try and get additional information. For instance, if you could measure your sugars at bedtime, 3 a.m., and when you wake, you would have enough information to determine what to do. Short of giving yourself too much Lantus with lows at night, consider adding a small dose of NPH insulin at bedtime. This would have to be in addition to the Lantus. However, the benefit would be having the insulin work at the time you awake and a lack of an effect later at night the next day. Please speak to your physician about this.

JTL

DTQ-20040508051851
Original posting 12 May 2004
Posted to Hyperglycemia and DKA and Insulin

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:56
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.